Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 21, 2021Northumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 21, 2021, 12:28 PM EDT for Northumberland County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 12:28 PM EDT (16:28 UTC)
Expired
Jul 21, 2021, 1:00 PM EDT
In force
32 min
Issued by
NWS State College, PA

County Northumberland County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS81 KCTP 211628
SPSCTP

Special Weather Statement
National Weather Service State College PA
1228 PM EDT Wed Jul 21 2021
 
PAZ028-050-052-056>058-211700-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
Schuylkill PA-
1228 PM EDT Wed Jul 21 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...
NORTHUMBERLAND...JUNIATA...DAUPHIN...SNYDER...AND SCHUYLKILL COUNTIES
UNTIL 100 PM EDT...

At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rebuck to near Port Trevorton to near
Meiserville. Movement was southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Millersburg, Trevorton, Lykens, Elizabethville, Williamstown, Tower
City, Port Trevorton, Klingerstown, Rebuck, Meiserville, Leck Kill,
Urban, Liverpool, Wiconisco, Hegins, Gratz, Dalmatia, Muir,
Berrysburg and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 7654 4047 7668 4047 7692 4059 7706
      4068 7710 4070 7692 4080 7684 4073 7641
TIME...MOT...LOC 1627Z 302DEG 20KT 4075 7681 4064 7688 4064 7703 

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 11:52 AM EDT, 36 minutes earlier.

Area forecast discussion, Jul 21, 11:52 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
1152 AM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front is sweeping through central Pennsylvania,
producing scattered showers and thunderstorms. Behind the
front, cooler and refreshingly less humid conditions are
expected for the rest of the work week before heat and humidity
make a comeback for the weekend. Rain chances will also increase
by late Saturday and Sunday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
A couple of tall storms along a line of generally shallow
convection have poked up through the early morning cap to get
near-severe. The storms appear to be just ahead of the front,
but the northwest wind is developing behind the line of
convection now. SPC Meso Disco has already targeted the SErn
third/quarter of the CWA for a high poss of a svr tstm watch. So
far, no inter-office coordination on that course of action yet.
The high dewpoints to the SE of the line of convection are great
fuel. Sct SHRA and perhaps isolated TSRA are still possible
behind this first line, as some convection is popping up near
BFD, along what is perhaps the real dry air. However, that
convection is less-likely to make lightning and certainly to
become severe as it is separated by a far distance from the best
moisture.

Prev...
5h trough digging southward over the eastern GLAKS this morning,
pushing a sfc cold front into central PA. At 11z, a prefrontal
trof was extending from the Mohawk Valley to the Pocono Plateau
southwestward to the MD panhandle. Sfc cold front appears to be
extend from near KBGM to near KPBZ presently. Areas of river
valley fog will lift by 13z in most places.

Isolated -shra/tsra traversing the NC Mountains early this
morning. More widespread convection will redevelop later this
morning as aforementioned front pushes eastward and 5h trof
continues to dig over the eastern GLAKS and western PA/NY. Good
surge of low PW air arrives behind the trof later today and
tonight...something to look forward to. Thermo profiles
supportive of moderate MLCAPES by early afternoon over my
southeast, and there may be a couple buildups capable of
marginal wind gusts, with ambient environment providing 1500
J/kg MLCAPE and DCAPE of 800-900 J/kg. However, it appears the
main svr threat is east of my area. Locally heavy downpours may
accompany storms over the Middle to Lower Susq, with the
recently wet areas of the northeast needing to be watched given
low FFG values. Progressive storm motions mean this is a lower
end flood threat however.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Cooler and drier air mass builds across the central PA tonight
and Thursday with comfortable humidity and river valley fog
confined to the deepest northern valleys. Mins will range from
near 50 over the north to the lower 60s south.

High pressure will build in from the Ohio Valley on Thursday,
bringing plenty of sunshine and mild temperatures ranging from
the mid 70s in the north to the mid 80s in southern PA.
Dewpoints in the 50s will feel quite refreshing.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A warm front will slowly approach from the west beginning on
Fri, bringing with it a slight chance of showers and storms to
the NW. The warm front will advance across the rest of PA on
Saturday, again bringing a chance for isolated showers and
storms, but very dry midlevel air will keep coverage limited and
widespread rainfall does not appear likely.

Moisture will flow back into the area on Sunday, with dewpoints
rising to 65-70F and temperatures returning to the 80-90F range.
Increased moisture and instability along with a weak disturbance
aloft will likely lead to more widespread showers/storms Sun
afternoon and evening.

Warm and humid conditions will continue into early next week
with a chance for additional rounds of showers and storms as
weak upper shortwave troughs pivot around a large ridge of high
pressure set up over the central US.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Expect improving cigs across the Allegheny Plateau later
today, as drier air arrives on northwest flow. Model soundings
and ensemble prob charts support widespread VFR conditions by
Wed afternoon. However, can't rule out a gusty tstorm forming on
exiting cold front across central and southeast PA sometime
between 16-18Z.

Outlook...

Thu...AM valley fog possible W Mtns.

Fri...No sig wx expected.

Sat...Late day tsra impacts possible, mainly west.

Sun...AM low cigs possible W Mtns. PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Banghoff
NEAR TERM...DeVoir/Dangelo/Colbert/Wagner
SHORT TERM...DeVoir/Colbert/Wagner
LONG TERM...Colbert/Travis
AVIATION...Fitzgerald/Gutierrez
Hazardous weather outlook, Jul 21, 11:58 AM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1158 AM EDT Wed Jul 21 2021

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056-221600-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-
1158 AM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-057>059-063>066-221600-
Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1158 AM EDT Wed Jul 21 2021

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 11:00 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
1100 AM EDT Wed Jul 21 2021

PAZ026-036-056-063-211545-
Perry PA-Franklin PA-Cumberland PA-Huntingdon PA-
1100 AM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...FRANKLIN...
CUMBERLAND...AND HUNTINGDON COUNTIES UNTIL 1145 AM EDT...

At 1059 AM EDT, Doppler radar indicated a strong thunderstorm near
Doylesburg, moving east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Upper Strasburg, Roxbury, Willow Hill, Big Spring State Park,
Doylesburg and Shade Gap.

LAT...LON 4002 7766 4019 7791 4026 7782 4027 7773
      4027 7769 4023 7744
TIME...MOT...LOC 1459Z 288DEG 20KT 4022 7779

Travis
Special weather statement, Jul 21, 11:40 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
1140 AM EDT Wed Jul 21 2021

PAZ036-063-211615-
Franklin PA-Cumberland PA-
1140 AM EDT Wed Jul 21 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN AND CUMBERLAND
COUNTIES UNTIL 1215 PM EDT...

At 1140 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shippensburg to near Roxbury. Movement was
southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Shippensburg, Scotland, Upper Strasburg, Roxbury, Walnut Bottom, Pine
Grove Furnace, Orrstown and Shippensburg University.

LAT...LON 4004 7726 3997 7763 4010 7781 4015 7757
TIME...MOT...LOC 1540Z 296DEG 17KT 4011 7758 4010 7770

Banghoff
Special weather statement, Jul 21, 11:59 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
1159 AM EDT Wed Jul 21 2021

PAZ050-052-211630-
Northumberland PA-Snyder PA-
1159 AM EDT Wed Jul 21 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND AND
SNYDER COUNTIES UNTIL 1230 PM EDT...

At 1158 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Kratzerville to near Richfield. Movement was east
at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Sunbury, Selinsgrove, Fairview-Ferndale, Trevorton, Shamokin Dam,
Hummels Wharf, Middleburg, Kreamer, Port Trevorton, Richfield, Mount
Pleasant Mills, Kratzerville, Paxtonville, Rebuck, Meiserville,
Urban, Fremont, Stonington, Edgewood and Freeburg.

LAT...LON 4061 7689 4061 7691 4060 7692 4062 7694
      4065 7695 4064 7700 4066 7701 4066 7703
      4068 7704 4068 7709 4071 7716 4088 7694
      4083 7650
TIME...MOT...LOC 1558Z 288DEG 17KT 4084 7690 4072 7709

Banghoff
Special weather statement, Jul 21, 12:06 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
1206 PM EDT Wed Jul 21 2021

PAZ036-063-064-211630-
Adams PA-Franklin PA-Cumberland PA-
1206 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 1230 PM EDT...

At 1205 PM EDT, Doppler radar indicated a strong thunderstorm over
Scotland, moving southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Shippensburg, Fayetteville and Scotland.

LAT...LON 4000 7765 4007 7758 3997 7730 3983 7750
TIME...MOT...LOC 1605Z 312DEG 14KT 4000 7757

Banghoff
Special weather statement, Jul 21, 12:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
1222 PM EDT Wed Jul 21 2021

PAZ057-059-211700-
Lebanon PA-Dauphin PA-
1222 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON AND DAUPHIN
COUNTIES UNTIL 100 PM EDT...

At 1222 PM EDT, Doppler radar indicated a strong thunderstorm over
Skyline View, moving east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Lebanon, Hershey, Palmyra, Linglestown, Annville, Skyline View,
Campbelltown, Pleasant Hill, Cleona, Timber Hills, Lawn, Penn
National Race Course, Harper Tavern and Hershey Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 7680 4042 7676 4039 7643 4022 7649
      4021 7653 4021 7654
TIME...MOT...LOC 1622Z 281DEG 20KT 4037 7671

Banghoff
Special weather statement, Jul 21, 12:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1228 PM EDT Wed Jul 21 2021

PAZ028-050-052-056>058-211700-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
Schuylkill PA-
1228 PM EDT Wed Jul 21 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...
NORTHUMBERLAND...JUNIATA...DAUPHIN...SNYDER...AND SCHUYLKILL COUNTIES
UNTIL 100 PM EDT...

At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rebuck to near Port Trevorton to near
Meiserville. Movement was southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Millersburg, Trevorton, Lykens, Elizabethville, Williamstown, Tower
City, Port Trevorton, Klingerstown, Rebuck, Meiserville, Leck Kill,
Urban, Liverpool, Wiconisco, Hegins, Gratz, Dalmatia, Muir,
Berrysburg and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 7654 4047 7668 4047 7692 4059 7706
      4068 7710 4070 7692 4080 7684 4073 7641
TIME...MOT...LOC 1627Z 302DEG 20KT 4075 7681 4064 7688 4064 7703

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:08 PM EDTAreal Flood AdvisoryCTPTioga2 hr
Jul 21, 12:25 AM EDTSpecial Weather StatementCTPMcKean50 min
Jul 21, 12:58 AM EDTSpecial Weather StatementCTPPotter47 min
Jul 21, 8:33 AM EDTSpecial Weather StatementCTPSnyder27 min
Jul 21, 9:03 AM EDTSpecial Weather StatementCTPSnyder27 min
Jul 21, 10:22 AM EDTSpecial Weather StatementCTPHuntingdon38 min
Jul 21, 11:00 AM EDTSpecial Weather StatementCTPFranklin45 min
Jul 21, 11:40 AM EDTSpecial Weather StatementCTPFranklin35 min
Jul 21, 11:59 AM EDTSpecial Weather StatementCTPNorthumberland, Snyder31 min
Jul 21, 12:06 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 21, 12:22 PM EDTSpecial Weather StatementCTPLebanon38 min
Jul 21, 12:31 PM EDTSpecial Weather StatementCTPAdams29 min
Jul 21, 12:38 PM EDTSpecial Weather StatementCTPSchuylkill52 min
Jul 21, 12:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 21, 1:00 PM EDTSpecial Weather StatementCTPAdams45 min
Jul 21, 1:13 PM EDTSpecial Weather StatementCTPLancaster32 min
Jul 21, 1:16 PM EDTSpecial Weather StatementCTPFranklin29 min
Jul 21, 1:22 PM EDTSevere Thunderstorm WarningCTPFranklin38 min
Jul 21, 1:29 PM EDTSpecial Weather StatementCTPDauphin, Lebanon31 min
Jul 21, 1:35 PM EDTSpecial Weather StatementCTPLancaster25 min
Jul 21, 2:00 PM EDTSpecial Weather StatementCTPLancaster45 min
Jul 21, 2:24 PM EDTSpecial Weather StatementCTPLancaster36 min
Jul 21, 2:28 PM EDTSpecial Weather StatementCTPYork32 min
Jul 21, 2:35 PM EDTSpecial Weather StatementCTPLancaster40 min
Jul 21, 2:52 PM EDTSpecial Weather StatementCTPLancaster38 min
Jul 21, 2:53 PM EDTSpecial Weather StatementCTPUnion37 min
Jul 21, 3:25 PM EDTSpecial Weather StatementCTPYork35 min
Jul 21, 4:00 PM EDTSpecial Weather StatementCTPYork45 min
Jul 21, 4:02 PM EDTSpecial Weather StatementCTPSnyder28 min
Jul 21, 4:27 PM EDTSpecial Weather StatementCTPDauphin33 min
Jul 21, 5:02 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 21, 5:30 PM EDTSpecial Weather StatementCTPLebanon30 min
Jul 21, 6:28 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.